Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

August 31, 2018Chaves County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 31, 2018, 5:21 PM MDT for Chaves County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 5:21 PM MDT (23:21 UTC)
Expired
Aug 31, 2018, 5:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 114 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS85 KABQ 312321
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT FRI AUG 31 2018
 
NMZ538>540-312345-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
521 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Arabela to 12 miles northwest
of Hope. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and frequent and dangerous cloud to ground lightning 
are likely with these storms.

These storms will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.

&&

LAT...LON 3291 10509 3353 10506 3356 10467 3296 10471
      3296 10484 3290 10484
TIME...MOT...LOC 2321Z 250DEG 15KT 3350 10490 3291 10492 

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:26 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 2:26 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
226 PM MDT Fri Aug 31 2018

.SYNOPSIS...
Much more active weather pattern commences today and continues well
into next week. The upper high has shifted east allowing some deeper
moisture to move north into NM. A good looking short wave trough
centered along northern CA/northwest NV borders will help draw the
moisture into our state through Saturday. Troughiness will remain
over the west through early next while high pressure is centered well
to our east. This will assure the continuation of widespread showers
and thunderstorms well into next week, before a drying trend begins
late next week into the weekend.

&&

.DISCUSSION...
Showers and thunderstorms are continuing to develop across western
and central NM this afternoon, with that trend continuing though the
evening. Unlike most nights, the convection will continue past
midnight and probably into Saturday morning, with Saturday afternoon
being quite active, compliments of the short wave trough moving into
the Great Basin.

Sunday will probably be a bit less active as the trough exits to our
east. The next upstream trough will approach Monday and again
increase our coverage of showers and thunderstorms early next week.
The rest of next week will remain active in the southeast half of our
CWA while some drying begins in the northwest half.

CHJ

&&

.FIRE WEATHER...
PWATs continue to trend up as the upper high pulls further away from
New Mexico to the east and a shortwave trough approaches from the
northwest. With the uptrend in moisture comes an increase in both
storm coverage and wetting footprint, which will jump-up
significantly on Saturday. This is especially true for the eastern
plains, which will have rounds of wetting storms for several days in
a row as a secondary shortwave trough slows-up and closes off an
upper low over Arizona going into Monday. With the added moisture
and rain-cooling comes below normal daytime temperatures, which
looks to be the case through at least the middle of next week as
daily rounds of wetting storms continue. The primary beneficiaries
look to be central and eastern New Mexico. The upper high over the
eastern Pacific is forecast to build east over the Desert Southwest
and New Mexico late next week into next weekend, leading to a
warming/drying trend.

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
isolated to scattered showers and storms later this
afternoon/evening. Brief MVFR conditions are possible with showers
and storms today. Storms may begin early Saturday morning across
western New Mexico, with potential impacts at KGUP and KFMN.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  82  55  82 /  20  20  20  10
Dulce...........................  48  76  44  80 /  30  50  40  20
Cuba............................  53  78  48  77 /  30  40  40  20
Gallup..........................  54  79  49  77 /  30  40  20  20
El Morro........................  52  75  47  73 /  40  40  40  30
Grants..........................  55  78  50  76 /  30  30  30  30
Quemado.........................  55  75  51  73 /  40  50  30  40
Glenwood........................  63  86  61  83 /  20  50  40  30
Chama...........................  46  72  41  74 /  30  50  40  30
Los Alamos......................  55  76  50  77 /  40  30  40  30
Pecos...........................  55  75  49  77 /  40  50  50  20
Cerro/Questa....................  48  73  43  74 /  30  50  40  30
Red River.......................  44  67  40  65 /  30  60  50  30
Angel Fire......................  42  69  38  71 /  40  60  40  30
Taos............................  50  76  44  78 /  30  40  40  20
Mora............................  51  74  45  76 /  40  40  50  20
Espanola........................  55  82  52  83 /  30  30  30  20
Santa Fe........................  55  76  49  77 /  40  30  40  10
Santa Fe Airport................  56  80  50  80 /  30  30  30  10
Albuquerque Foothills...........  61  81  56  81 /  30  30  40  10
Albuquerque Heights.............  64  83  60  84 /  30  30  30  10
Albuquerque Valley..............  60  85  60  85 /  30  30  30  10
Albuquerque West Mesa...........  61  83  58  84 /  30  20  30  10
Los Lunas.......................  63  85  59  85 /  30  30  30  10
Rio Rancho......................  63  82  57  84 /  30  20  30  10
Socorro.........................  64  86  63  82 /  20  30  40  20
Sandia Park/Cedar Crest.........  56  77  51  76 /  50  40  40  20
Tijeras.........................  57  79  52  79 /  40  40  40  20
Moriarty/Estancia...............  55  81  51  80 /  40  30  50  10
Clines Corners..................  56  76  51  78 /  50  40  50  20
Gran Quivira....................  59  81  55  78 /  20  30  50  20
Carrizozo.......................  63  81  61  80 /  20  30  50  20
Ruidoso.........................  59  77  55  73 /  30  30  60  50
Capulin.........................  53  76  51  78 /  30  40  40  40
Raton...........................  51  79  51  81 /  30  50  40  30
Springer........................  53  79  51  82 /  30  40  40  20
Las Vegas.......................  54  75  48  78 /  40  40  50  20
Clayton.........................  63  83  58  83 /  30  30  50  20
Roy.............................  60  80  55  81 /  30  30  40  10
Conchas.........................  63  86  60  88 /  30  30  50  10
Santa Rosa......................  64  86  59  86 /  30  30  50  10
Tucumcari.......................  68  88  61  89 /  30  30  60  20
Clovis..........................  65  88  61  86 /  10  30  60  30
Portales........................  66  89  61  87 /  10  30  60  30
Fort Sumner.....................  68  88  62  87 /  20  30  60  30
Roswell.........................  69  91  66  90 /  20  30  50  30
Picacho.........................  64  85  62  82 /  20  30  60  40
Elk.............................  61  82  59  77 /  30  30  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Aug 31, 3:00 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Fri Aug 31 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MDT Fri Aug 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

As showers and thunderstorms increase in number and areal coverage
tonight, a few could produce locally heavy rainfall which could lead
to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A trend toward cooler and wetter weather is expected for the Labor
Day holiday weekend. Showers and thunderstorms will be scattered to
numerous Saturday through Labor Day with potential for a few of them
to produce locally heavy rain which could lead to flash flooding. A
drying and warming trend could commence by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Special weather statement, Aug 31, 4:43 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT FRI AUG 31 2018

NMZ538>540-312315-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
443 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Tinnie, or 31 miles southwest of Roswell, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning are
occurring with this storm.

Locations impacted include...
Sunset.

&&

LAT...LON 3304 10500 3328 10528 3342 10508 3319 10480
TIME...MOT...LOC 2242Z 230DEG 7KT 3319 10503

Guyer
Special weather statement, Aug 31, 4:45 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT FRI AUG 31 2018

NMZ512-513-516-312300-
Upper Rio Grande Valley-West Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristos above 9500 feet/Red River-
445 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAOS COUNTY UNTIL
500 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Questa, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning is also occurring
with this storm.

Locations impacted include...
Questa, Red River, Cerro, Lama and San Cristobal.

&&

LAT...LON 3656 10560 3668 10574 3691 10556 3672 10530
TIME...MOT...LOC 2245Z 224DEG 17KT 3674 10556

Guyer
Special weather statement, Aug 31, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT FRI AUG 31 2018

NMZ538>540-312345-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
521 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Arabela to 12 miles northwest
of Hope. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and frequent and dangerous cloud to ground lightning
are likely with these storms.

These storms will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.

&&

LAT...LON 3291 10509 3353 10506 3356 10467 3296 10471
      3296 10484 3290 10484
TIME...MOT...LOC 2321Z 250DEG 15KT 3350 10490 3291 10492

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:54 PM MDTAreal Flood AdvisoryABQLincoln111 min
Aug 31, 4:43 PM MDTSpecial Weather StatementABQChaves32 min
Aug 31, 4:45 PM MDTSpecial Weather StatementABQTaos15 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.